Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 351, NWS Bismarck, ND

September 23, 2007LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 23, 2007, 8:10 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2007, 8:10 PM CDT (01:10 UTC)
Expired
Sep 23, 2007, 9:15 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:00 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 2:00 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN SEP 23 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IN THE SHORT TERM IS THE PRECIPITATION
ASSOCIATED WITH THE UPPER TROUGH AND FRONTAL SYSTEM MOVING THROUGH
THE NORTHERN PLAINS THIS EVENING. 12Z MODELS QUITE SIMILAR AND NOT
TOO DIFFERENT FROM YESTERDAY. HAVE GENERALLY FOLLOWED GFS.

CLOUDS AND A FEW LIGHT SHOWERS CONTINUE IN FAR WESTERN NORTH DAKOTA
THIS AFTERNOON TO THE WEST OF THE SURFACE TROUGH THAT LIES ACROSS
WESTERN NORTH DAKOTA. WITH UPPER FLOW CONTINUING FROM THE
SOUTH/SOUTHWEST...FRONTAL SYSTEM WILL BE SLOW MOVING. LOOKS LIKE IT
WILL BE 12Z OR AFTER BEFORE FRONT HAS PUSHED THROUGH ENTIRE CWA.

12Z BISMARCK SOUNDING WAS QUITE UNSTABLE ALOFT...BUT ALSO WAS
STRONGLY CAPPED. 12Z NAM12 SOUNDINGS FOR BISMARCK SHOWED DECREASING
CAP THIS AFTERNOON...BUT ALSO SHOWED DECREASING INSTABILITY. NAM AND
GFS BOTH INDICATE THAT BY THE TIME THE CAP WEAKENS...MAIN
INSTABILITY WILL BE EAST OF BISMARCK TOWARD JAMESTOWN. SO...EXPECT
MAIN SEVERE THREAT WITH HEAVIER RAIN WILL BE SOUTHEAST PART OF CWA.
SHOWER AND THUNDERSHOWER THREAT ALSO FOR WESTERN NORTH DAKOTA
TONIGHT...ESPECIALLY AFTER 06Z. THIS ASSOCIATED MORE WITH WRAPAROUND
TYPE PRECIP. SO...WILL HAVE FAIRLY HIGH POPS ENTIRE CWA.

STILL EXPECT SHOWERS TO TAPER OFF FROM THE NORTHWEST ON MONDAY
AFTERNOON AND EVENING. LEFT REMAINDER OF SHORT TERM FORECAST DRY FOR
NOW. GFS SHOWS A FAIRLY GOOD TROUGH MOVING THROUGH THE NORTHERN
PLAINS ON WEDNESDAY...BUT MODELS KEEPING THINGS DRY.

TEMPERATURES WILL BE COOL ON MONDAY WITH GUSTY NORTHWEST WINDS.
TEMPERATURES SHOULD REBOUND SOME FOR TUESDAY AND WEDNESDAY...BUT NO
BIG WARMUP WITH TEMPERATURES NOT TOO FAR FROM NORMAL.

.LONG TERM...THURSDAY THROUGH SUNDAY
ONLY ONE SYSTEM TO CONTEND WITH AT THIS TIME AND THAT WOULD BE
DURING THE FRIDAY NIGHT/SATURDAY TIME FRAME...WITH THE REMAINING
DAYS ON EITHER SIDE BEING DRY. THE GFS/ECMWF DIFFER ON THE STRENGTH
AND LOCATION OF THIS SYSTEM...BUT THE OVERALL TREND OF PAINTING SOME
SHOWERS ACROSS THE AREA SATURDAY IS STILL EVIDENT ON BOTH MODELS.
WILL SEE A WARMING TREND THURSDAY INTO FRIDAY...WITH FRIDAY BEING
THE WARMEST DAY AHEAD OF THE INCOMING COLD FRONT. EXPECT HIGHS TO
REACH WELL INTO THE 70S OVER THE AREA. THE FRONT LOOKS TO COME
THROUGH MAINLY DRY FRIDAY NIGHT...FOLLOWED BY THE UPPER LEVEL TROUGH
ON SATURDAY WHICH PRODUCES SOME SHOWERS. COOLER AIR ON SATURDAY WILL
GIVE WAY TO SOME WARMING AGAIN SUNDAY AS THE PROGRESSIVE
RIDGE/TROUGH PATTERN CONTINUES.
&&

.AVIATION...
A COLD FRONT OVER CENTRAL MONTANA AND A PRE-FRONTAL TROUGH OVER
CENTRAL NORTH DAKOTA WILL BOTH PRODUCE PRECIPITATION AND VARYING
CEILINGS OVER THE NEXT 12-24HRS. THE PRE-FRONTAL TROUGH WILL LIKELY
INITIATE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN NORTH
DAKOTA THIS AFTERNOON INTO THIS EVENING...SOME OF WHICH MAY BECOME
SEVERE. WOULD EXPECT MAINLY VFR CONDITIONS THE MAJORITY OF THE
TIME...THOUGH SOME BRIEF MVFR CONDITIONS ARE POSSIBLE BENEATH THE
HEAVIEST SHOWERS/THUNDERSTORMS. THE COLD FRONT OVER MONTANA WILL
MOVE INTO WESTERN NORTH DAKOTA AROUND MIDNIGHT...THEN INTO CENTRAL
NORTH DAKOTA MID-MORNING MONDAY BEFORE REACHING THE SOUTHEAST MONDAY
AFTERNOON. EXPECT SHOWERS TO ACCOMPANY THIS FRONT WITH WIDESPREAD
MVFR TO IFR CONDITIONS MONDAY MORNING INTO THE EARLY AFTERNOON.

&&

JF/KS
Hazardous weather outlook, Sep 23, 4:59 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SUN SEP 23 2007

NDZ001-002-009-010-017-018-031>033-040-041-043-044-241000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
459 AM CDT SUN SEP 23 2007 /359 AM MDT SUN SEP 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A LOW
PRESSURE SYSTEM MOVES FROM WESTERN NORTH DAKOTA TO MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-241000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
459 AM CDT SUN SEP 23 2007 /359 AM MDT SUN SEP 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN WESTERN NORTH DAKOTA THIS MORNING WILL
MOVE SLOWLY ACROSS THE STATE TODAY AND TONIGHT. STRONG MOISTURE
ADVECTION EAST OF THE LOW WILL INCREASE AND DEEPEN THE POTENTIAL
INSTABILITY ACROSS CENTRAL NORTH DAKOTA TODAY BRINGING AN
INCREASING CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. IF
THUNDERSTORMS DO DEVELOP...SOME COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY
MORNING AS THE SURFACE LOW MOVES INTO MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 23, 7:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SUN SEP 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     VENTURIA                46.00N 99.55W
09/23/2007  E70 MPH          MCINTOSH           ND   TRAINED SPOTTER

            60 TO 70 MPH WINDS AND HEAVY RAIN

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:41 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh53 min
Sep 23, 9:02 PM CDTSevere Thunderstorm WarningBISMcIntosh28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.